Reuters Health Information: Hepatotoxicity tied to remdesivir COVID-19 treatment
Hepatotoxicity tied to remdesivir COVID-19 treatment
Last Updated: 2020-07-07
By David Douglas
NEW YORK (Reuters Health) - Although remdesivir treatment may shorten time to recovery in patients with COVID-19, it may also induce liver injury, possibly in combination with P-glycoprotein inhibitors, according to a case report by Dutch investigators.
As Dr. Emiel Leegwater told Reuters Health by email, "Liver toxicity is a rare but severe side effect of remdesivir. We believe that monitoring liver function is crucial and physicians should be cautious when prescribing P-glycoprotein inhibitors in patients receiving remdesivir."
In an online paper in Clinical Infectious Diseases, Dr. Leegwater of Haga Teaching Hospital, The Hague, and colleagues report on a 64-year-old man with a 7-day history of fever, headache, cough and progressive dyspnea. COVID-19 was confirmed by a positive SARS-CoV-2 PCR of the nasopharynx and consolidations in both lungs on radiology assessment.
He was admitted to the hospital for oxygen therapy and, according to national guidelines at the time, a 5-day chloroquine course was started. On day 3, he was transferred to the ICU for mechanical ventilation.
On day 16, remdesivir was begun. On day 18, 700 mg amiodarone was given because of new-onset atrial fibrillation. Five days after starting remdesivir, an acute increase in alanine aminotransferase (ALT) and aspartate aminotransferase (AST) was seen along with other indications and remdesivir was immediately stopped. This led to a rapid decrease in ALT and AST values which eventually returned to normal levels.
On day 48 the patient was discharged to a rehabilitation center and after two weeks returned home and was able to restart his normal daily activities.
As to the cause of the hepatotoxicity, the investigators note that COVID-19 is associated with elevated liver enzymes and could have been the cause of elevated ALT seen before remdesivir therapy. However, the sudden ALT peak occurring 27 days after the first onset of symptoms makes "viral replication of SARS-CoV-2 as a cause of acute hepatotoxicity very unlikely."
The patient was also treated with chloroquine which was last given nine days before remdesivir but has a half-life of approximately two weeks, and amiodarone was given concomitantly with remdesivir. The combination of these agents with remdesivir, the investigators say, "could have increased the intrahepatocellular concentration above the toxicity threshold which caused the hepatocellular toxicity. No studies investigating the influence of P-glycoprotein inhibition on remdesivir mediated hepatotoxicity have been performed yet."
Given these findings, the researchers emphasize the need for "consistent monitoring for hepatotoxicity in patients receiving remdesivir." Added Dr. Leegwater, "We want to stress the importance of post authorization studies to ensure safe use of new pharmaceuticals."
SOURCE: https://bit.ly/31SdfKW Clinical Infectious Diseases, online June 28, 2020.